MAUDE Adverse Event Report: DAVOL INC., SUB. C.R. BARD, INC. -1213643 PHASIX MESH; SURGICAL MESH

DAVOL INC., SUB. C.R. BARD, INC. -1213643 PHASIX MESH; SURGICAL MESH
Catalog Number 1191025
Medical Device Problem Code Patient-Device Incompatibility (2682)
Health Effect - Clinical Codes Abscess (1690); Bacterial Infection (1735); Unspecified Infection (1930); Hernia (2240)
Date of Event 02/06/2024
Type of Reportable Event Serious Injury
Event or Problem Description
As reported per the clinical trial dvl-he-018: the subject patient underwent a laparoscopic primary laparotomy mesenteric lymph node incision at umbilicus with concomitant procedures oophorectomy, small bowel resection and liver biopsy on (b)(6) 2024, during which a phasix mesh was trimmed, placed in onlay fashion, and secured in place with absorbable monofilament 3-0 pds sutures.A 3 cm overlap in all directions was achieved.The midline fascia was completely closed with slow absorbable monofilament 1 pds sutures.Skin closure was achieved by using sutures and surgical glue.On (b)(6) 2024, patient was diagnosed with infection, abscess and underwent surgery to remove fluid collection above the phasix mesh.The phasix mesh was intact and the incision from the surgery is partially closed to leave one area open for packing.The patient was discharged from hospital on (b)(6) 2024.The reported adverse event (infection, fluid collection/abscess) has been assessed per clinician as possibly related to the study device, possibly related to procedure, and recovered/resolved.The ae has been assessed as severe in severity.The reported ae does meet the definition of a sae (serious adverse event) and does not meet the definition of a uade (unanticipated adverse device event).
 
Additional Manufacturer Narrative
As reported, after undergoing a procedure which included the implant of a phasix mesh, laparoscopic primary laparotomy mesenteric lymph node incision at umbilicus with concomitant procedures oophorectomy, small bowel resection and liver biopsy the patient was diagnosed with infection and abscess.The clinician has assessed the patient¿s postoperative outcome as possibly related to the study device and to the procedure.However, based on the information provided, no conclusion can be made as to the degree to which the phasix mesh may have caused or contributed the patient¿s postoperative course.Infection is a known inherent risk of surgery and is listed as a possible complication in the adverse reaction section of the instructions-for-use supplied with the device.Regarding infection, the warnings section states, ¿ if an infection develops, treat the infection aggressively.Consideration should be given regarding the need to remove the mesh.An unresolved infection may require removal of the mesh.¿ review of manufacturing records shows product was manufactured to specification.To date, this is the only reported complaint for this manufacturing lot of (b)(4) units released for distribution in september 2022.Note: section a through f - the information provided by bd represents all of the known information at this time.Despite good faith efforts to obtain additional information, the complainant / reporter was unable or unwilling to provide any further patient, product, or procedural details to bd.H3 other text : not returned.
 
Additional Manufacturer Narrative
As reported, after undergoing a procedure which included the implant of a phasix mesh, laparoscopic primary laparotomy mesenteric lymph node incision at umbilicus with concomitant procedures oophorectomy, small bowel resection and liver biopsy the patient was diagnosed with infection and abscess.The clinician has assessed the patient¿s postoperative outcome as possibly related to the study device and to the procedure.However, based on the information provided, no conclusion can be made as to the degree to which the phasix mesh may have caused or contributed the patient¿s postoperative course.Infection is a known inherent risk of surgery and is listed as a possible complication in the adverse reaction section of the instructions-for-use supplied with the device.Regarding infection, the warnings section states, ¿ if an infection develops, treat the infection aggressively.Consideration should be given regarding the need to remove the mesh.An unresolved infection may require removal of the mesh.¿ review of manufacturing records shows product was manufactured to specification.To date, this is the only reported complaint for this manufacturing lot of (b)(4) units released for distribution in september 2022.Addendum: this is an addendum to the initial mdr submitted to document additional/corrected information provided.Based on the additional information received, no conclusions can be made.The corrected and additional information received finds the intraoperative incision and drainage (i&d) was performed on (b)(6) 2024 and cultures taken were positive for bacterial infection.Updated fields: b4, b5, b6, b7, g3, g6, h2, h6, h10 corrected field: b5 (dates of procedure and discharge) note: section a through f - the information provided by bd represents all of the known information at this time.Despite good faith efforts to obtain additional information, the complainant / reporter was unable or unwilling to provide any further patient, product, or procedural details to bd.H3 other text : not returned.
 
Event or Problem Description
As reported per the clinical trial (b)(4) : the subject patient underwent a laparoscopic primary laparotomy mesenteric lymph node incision at umbilicus with concomitant procedures oophorectomy, small bowel resection and liver biopsy on (b)(6) 2024, during which a phasix mesh was trimmed, placed in onlay fashion, and secured in place with absorbable monofilament 3-0 pds sutures.A 3 cm overlap in all directions was achieved.The midline fascia was completely closed with slow absorbable monofilament 1 pds sutures.Skin closure was achieved by using sutures and surgical glue.On (b)(6) 2024, patient was diagnosed with infection, abscess and underwent surgery to remove fluid collection above the phasix mesh.The phasix mesh was intact and the incision from the surgery is partially closed to leave one area open for packing.The patient was discharged from hospital on (b)(6) 2024.The reported adverse event (infection, fluid collection/abscess) has been assessed per clinician as possibly related to the study device, possibly related to procedure, and recovered/resolved.The ae has been assessed as severe in severity.The reported ae does meet the definition of a sae (serious adverse event) and does not meet the definition of a uade (unanticipated adverse device event).Addendum per additional/corrected information received: intraoperative incision and drainage (i&d) was performed on (b)(6) 2024.Cultures taken from i&d procedure were positive for few enterocloster clostridioformis and parabacteroides merdae.Patient was discharged on (b)(6) 2024.
 
Additional Manufacturer Narrative
As reported, after undergoing a procedure which included the implant of a phasix mesh, laparoscopic primary laparotomy mesenteric lymph node incision at umbilicus with concomitant procedures oophorectomy, small bowel resection and liver biopsy the patient was diagnosed with infection and abscess.The clinician has assessed the patient¿s postoperative outcome as possibly related to the study device and to the procedure.However, based on the information provided, no conclusion can be made as to the degree to which the phasix mesh may have caused or contributed the patient¿s postoperative course.Infection is a known inherent risk of surgery and is listed as a possible complication in the adverse reaction section of the instructions-for-use supplied with the device.Regarding infection, the warnings section states, ¿ if an infection develops, treat the infection aggressively.Consideration should be given regarding the need to remove the mesh.An unresolved infection may require removal of the mesh.¿ review of manufacturing records shows product was manufactured to specification.To date, this is the only reported complaint for this manufacturing lot of 23 units released for distribution in september 2022.Addendum #1: this is an addendum to the initial mdr submitted to document additional/corrected information provided.Based on the additional information received, no conclusions can be made.The corrected and additional information received finds the intraoperative incision and drainage (i&d) was performed on (b)(6) 2024 and cultures taken were positive for bacterial infection.Addendum #2: this is an addendum to the initial mdr submitted to document additional information provided.Based on the additional information received, patient had hernia recurrence, and the mesh was completely explanted.The reported adverse event (hernia recurrence) has been assessed per clinician as possibly related to the study device and casually related to the procedure and recovered/resolved.Hernia recurrence is a known inherent risk of surgery and is listed as a possible complication in the adverse reaction section of the instructions-for-use supplied with the device.Note: section a through f - the information provided by bd represents all of the known information at this time.Despite good faith efforts to obtain additional information, the complainant / reporter was unable or unwilling to provide any further patient, product, or procedural details to bd.
 
Event or Problem Description
As reported per the clinical trial (b)(4): the subject patient underwent a laparoscopic primary laparotomy mesenteric lymph node incision at umbilicus with concomitant procedures oophorectomy, small bowel resection and liver biopsy on (b)(6) 2024, during which a phasix mesh was trimmed, placed in onlay fashion, and secured in place with absorbable monofilament 3-0 pds sutures.A 3 cm overlap in all directions was achieved.The midline fascia was completely closed with slow absorbable monofilament 1 pds sutures.Skin closure was achieved by using sutures and surgical glue.On (b)(6) 2024, patient was diagnosed with infection, abscess and underwent surgery to remove fluid collection above the phasix mesh.The phasix mesh was intact and the incision from the surgery is partially closed to leave one area open for packing.The patient was discharged from hospital on (b)(6) 2024.The reported adverse event (infection, fluid collection/abscess) has been assessed per clinician as possibly related to the study device, possibly related to procedure, and recovered/resolved.The ae has been assessed as severe in severity.The reported ae does meet the definition of a sae (serious adverse event) and does not meet the definition of a uade (unanticipated adverse device event).Addendum per additional/corrected information received: intraoperative incision and drainage (i&d) was performed on (b)(6) 2024.Cultures taken from i&d procedure were positive for few enterocloster clostridioformis and parabacteroides merdae.Patient was discharged on (b)(6) 2024.Addendum per additional information received: on (b)(6) 2025, patient had hernia recurrence, and the mesh was completely explanted.The reported adverse event (hernia recurrence) has been assessed per clinician as possibly related to the study device and casually related to the procedure and recovered/resolved.The ae has been assessed as moderate in severity.The reported ae does not meet the definition of a sae (serious adverse event) and the definition of a uade (unanticipated adverse device event).

Brand Name
PHASIX MESH
Common Device Name
SURGICAL MESH
Manufacturer (Section D)
DAVOL INC., SUB. C.R. BARD, INC. -1213643
100 crossings blvd.
warwick RI 02886
Manufacturer (Section G)
BARD SHANNON LIMITED -3005636544
san geronimo industrial park
lot #1, road #3, km 79.7
humacao PR 00791
Manufacturer Contact
andrew topoulos
100 crossings blvd.
warwick, RI 02886
8005566756
MDR Report Key18788876
Report Number1213643-2024-00060
Device Sequence Number15412012
Product Code OOD
UDI-Device Identifier00801741107580
UDI-Public(01)00801741107580(17)240528(10)HUGT1606
Combination Product (Y/N)N
Initial Reporter StateNJ
Initial Reporter CountryUS
PMA/510(K) Number
K161424
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2024
Device Explanted Year2025
Reporter Type Manufacturer
Report Source Other,Study,Health Professional,User Facility
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup
Report Date (Section B) 03/25/2025
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date05/28/2024
Device Catalogue Number1191025
Device Lot NumberHUGT1606
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 02/07/2024
Supplement Date Received by Manufacturer02/29/2024
03/24/2025
Initial Report FDA Received Date02/27/2024
Supplement Report FDA Received Date03/13/2024
04/03/2025
Was Device Evaluated by Manufacturer? (Y/N) No
Date Device Manufactured09/13/2022
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age72 YR
Patient SexFemale
Patient Weight64 KG